Texas, 2018

Damaging Wind in Texas, August 10, 2018

August 10, 2018 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms developed by midday through the afternoon across portions of East Texas, Southwest Arkansas, and North Louisiana, near a weak surface front that extended across these areas in wake of an upper level low/trough passage over Arkansas. As these storms became more numerous during the afternoon once they became focused on multiple outflow boundary interactions, one…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed by midday through the afternoon across portions of East Texas, Southwest Arkansas, and North Louisiana, near a weak surface front that extended across these areas in wake of an upper level low/trough passage over Arkansas. As these storms became more numerous during the afternoon once they became focused on multiple outflow boundary interactions, one particular storm briefly became severe over Eastern Cass County Texas, where a microburst produced damaging winds which broke several large tree limbs, tore an awning down, and resulted in roof damage to a building in Downtown Atlanta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 10, 12:07 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 10, 12:07 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
107 PM CDT Fri Aug 10 2018

.AVIATION...
Scattered tstms with heavy rain diminishing across ne TX except
for just south of klfk. However, this activity has increased btwn
kshv and ktxk, and extending to just south of Red River extreme ne
TX. Cells btwn kmlu and keld much more isold. Airmass likely to
become worked over by later in aftn with little redevelopment
until possibly after 11/06z over central into ne TX. Cloud cover
has strongly restricted daytime htg at ktyr, kggg, klfk, kshv,
and kmlu. Areas of fog likely later tonight at all of these
terminals as a result, along with wet ground as winds remain lgt
and dewpoints riding high in mid 70s. Destabilization to occur
quickly in mrng and scattered tstms expected most of area before
11/18z./07/.

&&

.PREV DISCUSSION... /issued 1131 AM CDT Fri Aug 10 2018/

UPDATE...
High end scattered convection continuing to develop along east to
west outflow boundary...along and just south of I-20. Expect same
areas in aftn, with additional development further south. In
addition to minor pop adjustments, have tweaked temps to account
for cloud cover variations and have raised dewpoints for recent
trends to mainly middle 70s. More heating across sw AR/se OK
bringing temps well into lower 90s, yielding heat indices around
100 to 103 degrees, mentioned in updated zone fcst./07/.

PREV DISCUSSION... /issued 500 AM CDT Fri Aug 10 2018/

SHORT TERM.../Friday through Saturday/
Mid clouds are spreading from TX into LA with partly cloudy skies
elsewhere over our North with some lower heights and likely
surface based boundary interaction. Air temps are all over the
place with lower 70s North and mostly mid to upper 70s and even 80
or above in a couple of spots. Our surface winds are light S/SW
or calm and aloft have been veering slightly from SW overnight to
W/SW at this time. Last night's sounding was down a bit to 1.84
PWAT. Our 88D Doppler Radar is busy busy for South Arkansas with
some of the heaviest activity at present and we are just beginning
to see a few blips of moderate rainfall over E TX.

Farther West, TS coverage is more pronounced in central TX and
generally moving this way. The HRRR all night has shown nothing N
of I-20. Hmmm..., but does show the central TX activity edging
into our W corner this afternoon. So, where else to look but the
radar with trends increasing activity, albeit a little later than
the last several nights. We just can't seem to make this mid
level moisture work for all of our areas as the main upper low
over the boot heel of MO is moving East.

However, there are still a few outflow boundaries lingering and
then there is the weak front over NE TX/SE OK/W AR and this
frontal boundary may work a little farther South before turning
around to lift out this weekend. Overall, we are on track for our
coolest day(s) and most rainfall as has been advertised all week.
Hopefully so, as this will all unravel over the weekend with hot
and dry not far away. The WPC day one QPF is better S of I-20
today and areawide on Saturday, but still nothing to write home
about in this drought of ours. Due to the slow movement of this
activity it is possible to see some better numbers in the bucket
and minor flooding is really what most of us need except S AR
where yesterday the rain came down well at this time of day. The
WPC does have a marginal risk for excessive rainfall along and S
of I-20 and then areawide tomorrow. SPC is looking at a general
line and of course this time of year if you can get above average
heat, that rain cooled air can pack a punch, per yesterdays TS in
Bossier parish. So it is likely to remain isolated threat wise
for any more damaging wind with highs around 90 today and
tomorrow. /24/

LONG TERM.../Saturday night through Thursday/The upper level
low will continue to retrograde over Texas Saturday night and
Sunday, keeping southwesterly flow aloft over the ArkLaTex. As a
result, the threat of showers and thunderstorms will continue
through the remainder of the weekend. This low will continue
drifting to the the west for the first part of the work week. As
it does, the threat of showers and thunderstorms will gradually
shift to primarily northeast Texas and southeast Oklahoma.
Temperatures will also gradually warm through the first part of
the work week, with temperatures returning back to normal ranges
by Tuesday for most areas.

As this low drifts northward and finally lifts out of the region,
the threat of showers and thunderstorms could return to our far
northern areas for Wednesday.  Another disturbance may bring a
better chance of showers to the region on Thursday, with
temperatures remaining near normal.  Palmer

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  90  74  90  73 /  50  40  50  30
MLU  90  73  90  73 /  50  30  40  20
DEQ  93  69  89  70 /  20  20  40  20
TXK  91  71  89  72 /  30  30  50  30
ELD  92  70  91  72 /  30  20  40  30
TYR  89  72  90  71 /  60  40  60  40
GGG  90  73  89  73 /  60  40  60  40
LFK  90  73  90  74 /  60  40  60  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, Aug 10, 12:44 PM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
144 PM CDT Fri Aug 10 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-110545-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
144 PM CDT Fri Aug 10 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will continue to develop and spread to
the East across the Four State Region through the afternoon and
into the overnight hours and should decrease late. Thunderstorms
will be capable of producing wind gusts to near 40 MPH along with
deadly cloud to ground lightning and locally heavy rainfall.
Heavier rainfall amounts of one half to one inch per hour will
be possible along with isolated higher amounts to one and one half
inches which will produce minor flooding of streets and low lying
areas. An isolated severe thunderstorms will be possible with
wind gusts to near 60 MPH, but no organized severe weather is
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered thunderstorms will continue to be possible through
Monday. This thunderstorm activity will become more widely
scattered to just isolated for the middle and latter part of next
week. Locally heavy rainfall and gusty winds to near 30-40 MPH
along with deadly lightning will be possible. The heavy rainfall
will continue to return soil moisture and can result in minor
flooding as water run-off occurs through the weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks and amateur
radio operators may be needed through tonight, but the chance will
be low.

06

In the hours before

Special weather statement, Aug 10, 9:24 AM CST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1024 AM CDT FRI AUG 10 2018

LAZ006-014-101615-
Ouachita LA-Union LA-
1024 AM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION AND CENTRAL
OUACHITA PARISHES UNTIL 1115 AM CDT...

At 1022 AM CDT, Doppler radar was tracking a strong thunderstorm near
Claiborne, moving east at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Monroe, Claiborne, West Monroe, Swartz, Brownsville-Bawcom,
Brownsville-Bawcomville, Richwood, Sterlington, Drew, Fairbanks,
Perryville, Calhoun, Loch Lomon, Millhaven, Folksville, Cheniere,
Rocky Branch, Pine Grove, Guthrie and Deshard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3254 9195 3240 9205 3252 9239 3263 9239
      3267 9236 3268 9226 3272 9216 3273 9206
      3269 9205 3270 9204 3271 9204 3270 9202
      3271 9197 3268 9197 3266 9194 3267 9192
TIME...MOT...LOC 1522Z 281DEG 21KT 3261 9226

06
Special weather statement, Aug 10, 10:57 AM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1157 AM CDT FRI AUG 10 2018

LAZ001-002-101745-
Bossier LA-Caddo LA-
1157 AM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CADDO AND CENTRAL
BOSSIER PARISHES UNTIL 1245 PM CDT...

At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm over
Blanchard, or near Shreveport, moving east at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Shreveport, Bossier City, Greenwood, Blanchard, Mooringsport,
Eastwood, Fosters, Ferguson, Taylortown, Cross Lake, Bodcau,
Barksdale Air Force Base, Robson, Forbing, Sligo and Red Chute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3243 9401 3270 9396 3264 9351 3231 9360
TIME...MOT...LOC 1656Z 279DEG 10KT 3256 9385

06
Special weather statement, Aug 10, 11:18 AM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1218 PM CDT FRI AUG 10 2018

LAZ021-022-101800-
Caldwell LA-La Salle LA-
1218 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CALDWELL AND NORTHEASTERN
LA SALLE PARISHES UNTIL 100 PM CDT...

At 1217 PM CDT, Doppler radar was tracking a strong thunderstorm near
Columbia, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Columbia, Clarks, Grayson, Spaulding, Burlington, Riverton and Kelly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3209 9187 3208 9190 3209 9191 3207 9193
      3206 9191 3201 9189 3193 9190 3193 9200
      3187 9201 3194 9226 3220 9208 3219 9198
      3217 9198 3217 9194 3216 9190 3214 9190
      3212 9187
TIME...MOT...LOC 1717Z 283DEG 13KT 3209 9202

06
Special weather statement, Aug 10, 1:17 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Shreveport LA
217 PM CDT FRI AUG 10 2018

ARZ072-073-102000-
Union AR-Columbia AR-
217 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UNION AND
SOUTHEASTERN COLUMBIA COUNTIES UNTIL 300 PM CDT...

At 217 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Village to 7 miles
northwest of Wesson to near El Dorado. These storms were nearly
stationary.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
El Dorado, Magnolia, Village, Lisbon, Wesson, Calhoun, Newell,
Marysville, Cairo, Hillsboro, Noxobe, Three Creeks, Spotville and
Catesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3331 9331 3328 9289 3326 9253 3307 9248
      3308 9282 3308 9311
TIME...MOT...LOC 1917Z 133DEG 3KT 3318 9300 3317 9288 3315 9268

09
Special weather statement, Aug 10, 1:25 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Shreveport LA
225 PM CDT FRI AUG 10 2018

TXZ096-097-109-111-112-102015-
Cass TX-Bowie TX-Red River TX-Morris TX-Titus TX-
225 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CASS...SOUTHERN BOWIE...
NORTHERN MORRIS...NORTHEASTERN TITUS AND SOUTHEASTERN RED RIVER
COUNTIES UNTIL 315 PM CDT...

At 225 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Clarksville to near
Boxelder to near Dalby Springs to 9 miles southwest of New Boston.
Movement was southeast at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Atlanta, New Boston, Clarksville, Boxelder, Hooks, De Kalb, Queen
City, Redwater, Maud, Us 259 And I 30 Intersection, Wilkerson, Dalby
Springs, Leary, Avery, Annona, Douglassville, Spring Hill, Harts
Bluff, Lydia and Cuthand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3331 9502 3322 9460 3318 9437 3312 9410
      3348 9424 3354 9464 3357 9486 3363 9511
TIME...MOT...LOC 1925Z 304DEG 11KT 3352 9496 3346 9482 3340 9463 3335
9452

09
Special weather statement, Aug 10, 2:06 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Shreveport LA
306 PM CDT FRI AUG 10 2018

OKZ077-102045-
McCurtain OK-
306 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCCURTAIN COUNTY
UNTIL 345 PM CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Fort Towson, or 28 miles east of Hugo. This storm
was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Wright City, Valliant, Millerton, Garvin, Rufe, Glover, Slim, Ringold
and Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3422 9474 3386 9495 3408 9516 3423 9515
      3425 9513 3425 9505 3432 9504
TIME...MOT...LOC 2006Z 292DEG 4KT 3414 9504

09

The radar

The Shreveport radar (KSHV), 80 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
August 10, 2:13 PM CST
Where
Cass County, 2.06 mi WSW of Atlanta
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.114, -94.165

Several large tree limbs were downed, an awning was blown off, and portions of a roof was peeled back of a building near the intersection of Main Street and North William Street in Downtown Atlanta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767402.